Abstract & Commentary
Calcium-Channel Blocker-Clarithromycin Drug Interactions and Kidney Injury
By Richard R. Watkins, MD, MS, FACP
Division of Infectious Diseases, Akron General Medical Center, Akron, OH; Associate Professor of Internal Medicine, Northeast Ohio Medical University, Rootstown, OH
Dr. Watkins reports no financial relationships in this field of study.
SYNOPSIS: In a retrospective cohort study, elderly patients who were prescribed calcium-channel blockers (CCBs) with clarithromycin were at increased risk for developing acute kidney injury. Moreover, all-cause mortality was greater with clarithromycin and CCB co-prescription (1.02%) vs. azithromycin and CCBs (0.59%). Co-prescription of CCBs and clarithromycin should be avoided.
SOURCE:Gandhi S, et al. Calcium-channel blocker-clarithromycin drug interactions and acute kidney injury JAMA 2013;310:2544-53.
Calcium channel blockers are a commonly prescribed class of medications for managing hypertension and are metabolized by the CYP3A4 enzyme. Pharmacokinetic studies have shown that coadministration of CYP3A4 inhibitors (e.g. erythromycin and fluconazole) with CCBs can raise serum CCB concentrations up to 500%, leading to associated toxicities such as excessive blood pressure lowering. The kidney is particularly susceptible to acute ischemic injury from hypotension and acute kidney injury often leads to increased morbidity, mortality and resource utilization. Gandhi and colleagues investigated the association between co-prescription of CCBs and clarithromycin with the development of acute kidney injury (AKI).
The study was a population-based, retrospective cohort of patients aged 65 years or older from June 2003 until March 2012 that used a health care database from Ontario, Canada. The investigators identified 96,226 patients who took a CCB along with clarithromycin and 94,083 who took a CCB with azithromycin as a comparison group. Baseline characteristics between the two groups were almost identical. The primary outcome measured was hospitalization with AKI and the secondary outcomes included hospitalization due to hypotension and all-cause mortality. All three outcomes were assessed within 30 days of the index date. Of note, the investigators were careful to have the dates covered by the CCB prescription overlap the dates covered by the antibiotic.
Co-prescribing clarithromycin with a CCB was associated with a higher risk for developing AKI (0.44% of patients) compared to azithromycin and a CCB (0.22%); odds ratio [OR], 1.98 [95% CI, 1.68-2.34]. Median doses of clarithromycin were similar among patients with and without chronic kidney disease. The risk for hospitalization from hypotension was greater among patients taking clarithromycin and a CCB (0.12% of patients) than with azithromycin and a CCB (0.07%); absolute risk increase, 0.04%; OR, 1.60 [95% CI, 1.18-2.16]. Among the CCBs, nifedipine (the most potent vasodilator) was associated with the highest risk. All-cause mortality was also higher in the clarithromycin/CCB group (1.02% of patients) vs the azithromycin/CCB group (0.59%); absolute risk increase, 0.43%; OR 1.74 [95% CI, 1.57-1.93]. Gandhi and colleagues also found that a higher dose of clarithromycin (1000 mg/d) co-prescribed with a CCB resulted in a higher risk for hospitalization with AKI (307 patients out of 28,591 taking a high dose [0.47%] vs 95 out of 65,801 taking a low dose [0.33%]; absolute risk increase 0.13%; OR, 1.42 [95% CI, 1.13-1.79]. Finally, no significant difference was found in outcomes between patients who took clarithromycin vs azithromycin with a CCB at 90 days following the co-prescription.
This was an interesting study that showed a small but significant risk for developing AKI in older adults within 30 days of taking clarithromycin and a CCB. Although less commonly prescribed in clinical practice than other macrolides, clarithromycin still has many uses, for example, in combination therapy for nontuberculosis Mycobacterium and H. pylori infections. It is therefore important that prescribers be aware of the potential risks with clarithromycin and to carefully consider the potential for drug-drug interactions. Indeed, azithromycin has similar clinical indications to clarithromycin yet is a much less potent inhibitor of CYP3A4.
There were a few important limitations to the study. Because of the retrospective and observational design, the results may have been influenced by unmeasured confounding variables. Drug-drug interactions are complex and factors besides CYP34A enzyme inhibition may have also affected the results. Furthermore, older adults are more susceptible to both drug-drug interactions and AKI so the findings of the study may not be generalizable to other patient populations (i.e. younger patients). Finally, the circumstances for which clarithromycin was chosen over azithromycin were not ascertained, thus making it challenging to know the how much the illness being treated contributed to AKI and/or mortality.
Based on this study as well as prior data showing similar adverse events, I suggest that co-prescribing clarithromycin and CCBs be avoided whenever possible. Clinicians should either choose an alternative antibiotic that does not inhibit the CYP3A4 enzyme for a patient taking a CCB or else switch the CCB to an alternative anti-hypertensive agent for the duration of clarithromycin therapy.